How Do I Treat a Doxycycline Rash?

A doxycycline rash may develop as a result of an allergic reaction to doxycycline, which is commonly used to treat bacterial infections.
Article Details
  • Written By: Susan Abe
  • Edited By: Jessica Seminara
  • Last Modified Date: 22 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Doxycycline, a common antibiotic in the tetracycline family, is used to treat a number of bacterial infections including anthrax and as a preventative drug for malaria. Like all antibiotics, allergic reactions to members of the tetracycline family are often manifest as skin rashes, hives or welts. Specific to doxycycline, however, and apart from any allergic reaction, is the sometimes permanent photosensitivity that long-term administration of this medication can cause to those who take it. This side effect is also demonstrated through the dermis and sometimes with a rash. Thus, the first step in treating a doxycycline rash is determining whether it is an allergic reaction or a side effect of too much sun exposure.

An allergic doxycycline rash usually occurs early in the course of a given treatment, often on the second or third day of therapy, although it may clinically present itself sooner. A rash associated with doxycycline may be allergic in origin, newly arisen, even if the patient has been treated with the medication in the past and without incident. Antibiotic allergy rashes can present as scattered red pinpoints, hives, or welts. The first step in treatment is to discontinue doxycycline and call the treating physician. A second choice antibiotic will probably be prescribed in its place.

Ad

Discontinuation of the medication will not have an immediate effect on an existing allergic doxycycline rash. If possible to use, oral antihistamines may help decrease the systemic allergic reaction. Over-the-counter anti-inflammatory agents, aspirin or acetaminophen can help the swelling. If the doxycycline rash is itchy or irritating, gently bathe the area in a warm oatmeal bath and pat the area dry with a soft towel. Anti-itch ointments and lotions can also be applied to the local area to prevent scratching and subsequent skin breakdown.

Another type of doxycycline rash that may require your attention occurs secondary to sun exposure. The easiest way to deal with this rash is by prevention: use hats, visors, sun umbrellas and sunscreen liberally. In the event that you are overexposed to the sun, treat any resulting sunburn or rash with ointments and lotions to decrease the inflammation and soothe the irritated skin. The difficulty in treating this type of doxycycline rash is that you may be permanently at risk for its development as chronic use of this antibiotic can result in permanent skin photosensitivity.

Ad

Discuss this Article

anon936053
Post 6

I had the same rash and I went to a walk in clinic and they gave me a shot in my butt with prednisone, I think, and the rash was gone in two or three days. The itching stopped within an hour from the shot.

anon933483
Post 5

I've been on these for five days and this rash has spread from my armpits, down my arms to my hands. It is also around my groin area now and is also on my abdomen. I only need to take them for a couple of days more so I might ride it out.

Good emollient cream seems to take away most of the itching. It just looks unsightly!

anon926863
Post 4

Can I take an antihistamine whilst taking doxycycline? I have peri oral dermatitis and am having an itchy flare up.

SteamLouis
Post 3

@fify-- Also, stay out of sunlight and wear long clothing. I thought that I had a regular allergic rash from doxycycline but it turned out to be a sun rash. Doxycycline makes skin so sensitive to sunlight that even a little exposure can cause a sun rash with red spots, weird discoloration and even sores.

I though that I would be fine as long as I had sunblock on but that is not the case. Long clothes and a large hat are a must when going outside. Even then, stay in the shade!

The rash goes away on its own as long as you avoid the sun. Pure aloe vera gel is helpful.

ZipLine
Post 2

@fify-- Is your course of doxycycline over or are you still on it? If you're still on it, then you need to see a doctor so that the doctor can decide whether to continue treatment with it or not. If the rash is not severe, then he will probably have you finish it. But if the rash is bad and getting worse or if you have other symptoms like trouble breathing, you have to quit the medication and go to the hospital right away. Allergic reactions are nothing to mess with, they can be dangerous.

If your treatment is over and if the rash is not getting worse, go ahead and pick up an over the counter steroid cream like a corticosteroid cream. You might also want to take a tablet medication for allergies. Ask the pharmacist for a recommendation.

fify
Post 1

I've developed a mild rash from doxycycline. I don't think that it's serious enough to see a doctor about. I just have hives on my legs and chest, along with redness. Will an over the counter steroid cream from the pharmacy be enough to treat it?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email